Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Anal Toxicol. 2011 May;35(4):242-7.

Unintentional fatal intoxications with mitragynine and O-desmethyltramadol from the herbal blend Krypton.

Author information

  • 1National Board of Forensic Medicine, Department of Forensic Genetics and Forensic Toxicology, SE-58758 Linköping, Sweden. robert.kronstrand@rmv.se

Abstract

The leaves of Kratom, a medicinal plant in Southeast Asia, have been used as an herbal drug for a long time. At least one of the alkaloids present in Kratom, mitragynine, is a mu-receptor agonist. Both Kratom and an additional preparation called Krypton are available via the internet. It seems to consist of powdered Kratom leaves with another mu-receptor agonist, O-desmethyltramadol, added. O-Desmethyltramadol is an active metabolite of tramadol, a commonly prescribed analgesic. We present nine cases of intoxication, occurring in a period of less than one year, where both mitragynine and O-desmethyltramadol were detected in the postmortem blood samples. Neither tramadol nor N-desmethyltramadol was present in these samples, which implies that the ingested drug was O-desmethyltramadol. The blood concentrations of mitragynine, determined by ultra-performance liquid chromatography-tandem mass spectrometry, ranged from 0.02 to 0.18 μg/g, and O-desmethyltramadol concentrations, determined by gas chromatography with nitrogen-specific detection, ranged from 0.4 to 4.3 μg/g. We believe that the addition of the potent mu-receptor agonist O-desmethyltramadol to powdered leaves from Kratom contributed to the unintentional death of the nine cases presented and conclude that intake of Krypton is not as harmless as it often is described on internet websites.

PMID:
21513619
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk